Jump to content

Gotu Kola: Has anyone tried it?


Tootsieroll
 Share

Recommended Posts

Has anyone tried a herb called gotu kola? I wanted to give bacopa/brahmi a try but I heard it mimics estrogen, so that is a no go since I have history of uterine polyps. Any experience with these?

<p>10 years of ssri and finally tapered off in 2 years. Off Celexa by jan/28/2014 and off benzos by March/6th/2014 after only two months use and still experiencing withdrawal symptoms.

Link to comment
Share on other sites

  • Moderator Emeritus

Here's a thread, very new so not terribly informative as yet, on bacopa: Bacopa supplement

 

As far as I can tell this is the first topic & question about Gotu Kola.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to comment
Share on other sites

Hi Tootsieroll,

 

I had looked into it regarding narcoleptic like issues but because I am sensitive to so many things, I chickened out.   Why are you interested in it?

 

As I am sure you aware, it you decide to take it, start at 1/2 the recommended starting dose and increase it very very slowly.

 

Good luck.

 

CS

Drug cocktail 1995 - 2010
Started taper of Adderall, Wellbutrin XL, Remeron, and Doxepin in 2006
Finished taper on June 10, 2010

Temazepam on a PRN basis approximately twice a month - 2014 to 2016

Beginning in 2017 - Consumption increased to about two times per week

April 2017 - Increased to taking it full time for insomnia

Link to comment
Share on other sites

  • Moderator

While a person is taking psych medications it is not a good idea to take Gotu Kola. It does not play well with benzos, SSRIs or SNRIs causing an increase in side effects.  It also can cause liver damage, which is not good for people with livers already stressed by psych drug use.  For the ladies of reproductive age it is not recommended because it can act as an abortive and can be passed to infants through their milk.

 

There are reports that it can be helpful for for ladies with hormone issues. I would suggest doing further research before starting to take it.

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment
Share on other sites

Here's a thread, very new so not terribly informative as yet, on bacopa: Bacopa supplement

 

As far as I can tell this is the first topic & question about Gotu Kola.

 

Thanks scallywag!  I will take a look!

 

Hi Tootsieroll,

 

I had looked into it regarding narcoleptic like issues but because I am sensitive to so many things, I chickened out.   Why are you interested in it?

 

As I am sure you aware, it you decide to take it, start at 1/2 the recommended starting dose and increase it very very slowly.

 

Good luck.

 

CS

 

Thanks for the sound advice.  I heard about it a couple years ago but at that time I was so sensitive too that I didn't dare look it up.  Now I think I'm ready to try something.  Mainly because I feel like things aren't moving along as fast as I thought it would.  I'm a couple months from 3 years and I still have fear and panic.  I heard that fear comes from a shrunken hypothalamus.  What can be used to heal it or enlarge it?

 

While a person is taking psych medications it is not a good idea to take Gotu Kola. It does not play well with benzos, SSRIs or SNRIs causing an increase in side effects.  It also can cause liver damage, which is not good for people with livers already stressed by psych drug use.  For the ladies of reproductive age it is not recommended because it can act as an abortive and can be passed to infants through their milk.

 

There are reports that it can be helpful for for ladies with hormone issues. I would suggest doing further research before starting to take it.

 

Brassmonkey, I am almost 3 years off everything.  I have remainder symptoms that I feel need to be addressed naturally.  Memory is in the gutter.  Fear and panic and heart palps.  I know time is still needed but if something can help and not harm, then I am willing to go slow.  My liver results have come back fine.  I am of reproductive age but had horrendous periods.  I also read that it may affect the thyroid, which is the connected to hormones.  Thankfully I'm more on the hypo side so maybe it can help it raise those number.  I just don't want my estrogen or testosterone messed with.

<p>10 years of ssri and finally tapered off in 2 years. Off Celexa by jan/28/2014 and off benzos by March/6th/2014 after only two months use and still experiencing withdrawal symptoms.

Link to comment
Share on other sites

  • Moderator

From what I have read Gotu Kola binds to the estrogen receptors in a manner similar to ssris and serotonin receptors.  This would block some of the estrogen from doing its job.  Also the Gotu Kola tends to increase testosterone levels.  So yes, it would mess about with them.

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment
Share on other sites

Darn.  Really thought there was something worth looking at here.  I don't mind my estrogen being lowered but to increase testosterone would be a headache I don't need.

<p>10 years of ssri and finally tapered off in 2 years. Off Celexa by jan/28/2014 and off benzos by March/6th/2014 after only two months use and still experiencing withdrawal symptoms.

Link to comment
Share on other sites

  • 4 months later...

http://reset.me/story/how-gotu-kola-benefits-your-brain-mood-and-memory/

I found this article enlightening however, make sure you read it all, including interactions.

I was on Lexapro 10mg, once a day for about 8 yrs combined with Abilify 2mg, once per day and Klonopin ,25-.50mg up to 4 times a day. Prior to that multiple trials of various SSRIs and low doses of unsuccessful various mood stabilizers in anticonvulsant category with the same dose of Klonopin for a total of over 16 yrs.[/font][/size]Withdrawal from Abilify around Aug. 2015 and slow taper of Lexapro began late Jan. 2016. As of January 2017 I am 11 months full withdrawal from Lexapro and was .25mg of Klonopin at night.(went to .25 klonopin at night only somewhere in October)<p>**Update with my Klonopin taper. I was on .25mg at night and .25mg in AM with varying doses of .125mg during day, maybe once or twice on as needed basis. Starting in early September 2016 reduction of .125mg day dose was decreased to only .25mg AM. Over 2-3 weeks was down to .125mg AM for about 3-4 weeks. As of sometime in October down to only .25mg at night. As of 1/7/17 I am updosed to an additional .25mg at night, for a total of .5mg. As of June 23, 2017 I am on a liquid tapered dose of klonopin. Current dose 4.1ml as of February 21, 2018**

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy